Forum

tecfidera

Hi New to this but need some input as getting no joy from ME nurse! I am a week into taking Tecfidera It was suggested that I start taking it at the beginning of February and after much chasing and stress I finally received my first delivery l last weekend. (As I’ve already said my ms nurse seems to be next to useless!) side effect wise things don’t seem too bad but feel absolutely shattered after 2nd dose at tea time. Legs feeling more wobbly than usual and am dreading the higher dose from tomorrow. Is there anyone else out there on it who could share their experiences please?

hi juluh

i’ve been on tecfidera for a coupe of months now.

my first 2 days on the higher dose i was sick and nauseous.

taking the tablet halfway through a meal seems to help avoid being sick.

your wobbly legs are probably from anxiety so just try to relax about the whole issue.

have some antacids and immodium handy.

taking a baby aspirin helps ward off the flushes and if you get itching along with flushing, take an anti-histamine.

drugs cabinet is now a drugs room and if i need even more we’ll have to have a drugs house!

good luck

carole x

Thanks Carole

Good to hear it from someone else who has been through it. Hopefully it won’t be as bad as my imagination!

Good luck to you too

Julie x

if dose two leaves you feeling knackered, why not take it at bed time?

Thing is that I need to take it with food so not an option to take it at bedtime :frowning:

For the first 4 weeks, you will have side affects, but this drug has proof that says it reduces relapses by 60% and can lower the disability progression. Stick with it.

i would never take tecfidera without having a full belly but… if at the end of a hectic day (and drunken night) i am still due to take tecfidera, i will neck it, brush my teeth and go to bed.

fact is, if side effects do manifest due to not having taken the capsule with food, i am oblivious to the fact due to being asleep.

the point i am trying to make (poorly) is that tecfidera can / should be taken when it fits with your lifestyle; it is not a therapy that requires you to fit your lifestyle around it.

i am not sure it is effective to the extent of 60% but it is the best thing out there and not a needle in sight!

the very absolute best of luck to you!

The DEFINE data is 53%. Earlier trials showed up to 60%. It’s difficult to know what the person would have experienced had they not taken them and can only be done against those who did not take it. However, those with high active MS with many relapses in a short time frame will obviously benefit more from that reduction.

The effects in the very vast majority of people dissipate within 4 weeks, and I fear the drop outs are missing out in the very best thing we have for RRMS by far.

Thanks for the input folks. It is such a strange illness, I was diagnosed in 2003 and had absolutely no problems until June last year when I got pins and needles in my hands, annoying but liveable with, this was followed by a major relapse at the beginning of August when I got severe double vision with absolutely no warning, that was sorted with steroid drips but followed by another relapse at the end of September which severely affected my balance, more steroids but not fixed completely.

Going to stick with the tablets as I have 2 young children, 8 and almost 2 (he turns 2 on election day!) and I desperately want to see them grow up and do the things I want to do with them!

Will keep you posted as to how I go

Thanks

J x

Juluh I have been on tecfidera 6 months and can only say great things about it. Really easy to take and fits in with my busy lifestyle and family. It is not a cure but makes everything more manageable . No relapses since starting so I’m happy. There’s a good Facebook page https://m.facebook.com/groups/542971709163932?ref=bookmark that can help you . Hope this helps x

Quick update:

Well into week 2 and dare I say it? Not feeling too bad side effect wise this week!

Hi

Does anyone know why Tecfidera causes flushing? What is happening in one’s body to cause this flushing, overheating sensation and why and how aspirin works to reduce this side effect of flushing?

I had increasing problems with copaxone. All seemed fine for about 5.5 years but started having problems with skin health. Skin was damaged by injecting Copaxone, eventually for 7.5 years. By then it was becoming almost impossible to get a needle in anywhere and in the end I had 2 Nd really nasty injection site infection, but the last time was just dreadful, I got a horrible infected wound that looked like an animal had bitten me leaving a nasty wound. The wound eventually turned into a nasty ulcer and things got worse in that the ulser developed an abscess under the floor of the ulser. It took 4 months to heal. What I had not additionally realised was that the copaxone was slowly becoming less effective as the medication just could not dissipate properly because of the build up of damage to my skin due to continuous injections and deteriating skin health in areas where I had been injecting. Very miserable time trying to heal this wound, it just took for ever.

Anyway the consultant said I should come off copaxone completly, have a week with out anything and then start to take low dose Tecfidera. For the first three months I had terrible problems with gastro problems, feeling sick as well. I was told that hopefully after 2-3 months the side effects would lessen. It seemed to take an age for side effects to diminish but after 3 months I did start to experience less side effects so I am glad I pushed on and did not give up. The gastro problems have lessened, however I did also start to get this flushing which seemed to get worse or at least did not improve so I started taking low dose aspirin which does seem to help quite a bit.

Does any one know why Tecfidera causes flushing? Also why does low dose aspirin reduce this side effect. I really would like to find out what the Tecfidera does to make this flushing come on and also why and how aspirin reduces the flushing feeling. Does anyone know the answer to above question. I know the advice is to try very weak aspirin tablets to reduce this side effect and I know it helps but I would like to know what it is in Tecfidera that causes the flushing and why it causes this flushing. I.e what is happening to produce this flushing hot sensation and also how does aspirin reduce this experience of flushing and feeling that one has suddenly got over hot. I really would like to know why Tecfidera causes this side effect and what is happening in my body to bring on this flushing and also why and how low aspirin reduces rpthis side effect of Tecfidera. Does any one out there know the answer to theese questions as I can not seem to get an answer from anyone regarding these queries regarding flushing

hi james

i would think that aspirin lowers temperature.

like we give calpol to babies when they are feverish.

that sounds horrible what happened to you on copaxone.

i had bad lipotrophy and thats why i got switched to tecfidera.

my side effects have settled down well now 3 months after starting it.

no idea why we get flushing but it is a very strong drug which is scary and yet reassuring.

scary because we don’t understand it and reassuring because we need powerful stuff to fight back against ms.

the flushing looks like i’ve had a fortnight in greece!

carole x

Hi James,

I don’t pretend to understand this fully but I believe Tecfidera activates the niacin (a b vitamin) pathway and the Tecfidera flush is the same as a niacin flush. People who take high doses of niacin for medical reasons get flushing that is also ameliorated by aspirin.

Basically high dose niacin (and most likely Tecfidera) cause cells to release prostaglandins which act rather like hormones and signal the body to do various stuff. The prostaglandin released in this case (pgd2) signals the capillaries to open up, hence the flush. Aspirin interferes with the synthesis of prostaglandins and so reduces the flushing.

I spent an evening googling all this last month as I also like to understand everything that’s going on in my body! Hope that helps.

thanks spider

good explanation and it fits with me feeling like i have been in the sun.

tecfidera was originally developed for psoriasis and people with psoriasis find it clears up a little in the sun.

my jigsaw pieces are falling into place!

carole x